Theophylline Side Effects
Nausea, headaches, and insomnia are some of the most common side effects reported with theophylline. In most cases, reactions to the drug are minor and either don't require medical attention or can easily be treated. However, a number of problems are more serious and should be reported immediately to your healthcare provider. Among these more serious side effects are persistent vomiting, worsening breathing problems, and seizures.
An Introduction to Theophylline Side Effects
As with any medicine, side effects are possible with theophylline. However, not everyone who takes the medication will experience side effects. In fact, most people tolerate theophylline well. When side effects do occur, in most cases they are minor and either require no treatment or can be treated easily by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with theophylline. Your healthcare provider can discuss a more complete list of side effects with you.)
Common Side Effects of Theophylline
Theophylline has been studied thoroughly in clinical trials. In these studies, the side effects that occur in a group of people taking the drug are documented and are then compared to side effects that occur in another group of people not taking the medication.
This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, some of the most common theophylline side effects included:
Side Effects to Report
There are a number of theophylline side effects that you should report immediately to your healthcare provider. These include but are not limited to:
- Worsening breathing problems
- Persistent vomiting
- Irregular heart rhythms (arrhythmias)
- Signs of an allergic reaction, including unexplained rash, hives, itching, unexplained swelling, wheezing, or difficulty breathing or swallowing.